Texas, 2023

Hail and Damaging Winds in Texas, February 26, 2023

February 26, 2023 · NWS SJT · 4 events in 4 counties and zones

Scattered thunderstorms developed across the Big Country during the evening. A few storms produced large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Scattered thunderstorms developed across the Big Country during the evening. A few storms produced large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 26, 6:01 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Feb 26, 6:01 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
601 PM CST Sun Feb 26 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 208 PM CST Sun Feb 26 2023

...Windy with a few strong to severe thunderstorms possible
tonight...

A 500mb shortwave trough across the southwest United States this
afternoon will move eastward towards the southern plains this
evening and lift northeast across the southern plain tonight. At
the surface...a Pacific cold front will move into west Texas this
evening and move through west-central Texas tonight. Low to mid
level moisture will continue to increase across central and
eastern portions of the state this evening before the front sweeps
eastward across the central portions of the state tonight. A line
of showers and thunderstorms will develop along and ahead of the
cold front this evening and move across the northern and western
portions of the CWA. The line will continue to move east and south
moving through the southern and eastern portions of the CWA later
tonight. The potential for severe weather...mainly damaging winds
and large hail...continues across the extreme northern portions
of the Big Country region tonight...mainly north of the I-20
corridor. An isolated strong to severe thunderstorm could develop
farther south along the line of showers and thunderstorms.

The strong pressure gradient across the area will continue to
provide strong southerly winds across the northern and central
portions of the CWA the rest of the afternoon into this evening.
Once the cold front moves through the area late tonight...winds
will shift to the west but should fall below Wind Advisory
criteria. Will continue the current Wind Advisory through 6 am
Monday even though winds should fall below advisory criteria

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 152 PM CST Sun Feb 26 2023

Temperatures Tuesday and Wednesday will be well above seasonal
normals. Expect highs in the upper 70s to mid 80s, with overnight
lows in the mid 40s to mid 50s. Isolated showers are possible across
our far eastern counties Wednesday, as a disturbance in the
southwest flow aloft tracks across the region.

The next upper level trough/low is forecast to approach West Central
Texas on Thursday, tracking across our northern counties Thursday
night. As this feature approaches, a cold front will track across
the area Thursday afternoon. A few showers are possible along the
front, mainly across our far eastern counties, but most areas are
forecast to remain dry. The main story will be the very strong winds
that are expected across the region behind the front, Thursday
afternoon into the evening hours. Expect west winds to increase to
25 to 35 mph, with gusts over 50 mph. A Wind Advisory looks likely
for much of the area, and a High Wind Warning may eventually be
needed for portions of the area (especially our southwest counties),
depending on the eventual track of the aforementioned low.
Temperatures Thursday afternoon will steadily fall with the passage
of the front, with most locations dropping into the 50s by late
afternoon or early evening.

Colder temperatures are forecast across the area Friday morning,
with most locations dropping into the upper 20 to lower 30s. Highs
on Friday will be cool, generally in the mid 50s to lower 60s. A
slow warm up is then expected with highs on Saturday in the mid to

&&

.AVIATION...
(00Z TAFS)
Issued at 556 PM CST Sun Feb 26 2023

A line of showers and thunderstorms will develop along an
advancing Pacific front after 03Z. Will continue with a mention of
VCTS/VCSH for a brief window as the front sweeps across the area.
Winds will remain gusty through the overnight hours and become
westerly behind the Pacific front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     45  74  47  80 /  50   0   0   0
San Angelo  43  74  43  82 /  30   0   0   0
Junction    44  79  43  87 /  20   0   0   0
Brownwood   43  74  43  83 /  50   0   0   0
Sweetwater  43  72  47  78 /  40   0   0   0
Ozona       45  76  45  81 /  20   0   0   0
Brady       46  74  47  83 /  30   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM CST Monday for Brown-Callahan-Coke-
Coleman-Concho-Fisher-Haskell-Irion-Jones-McCulloch-Nolan-
Runnels-San Saba-Shackelford-Sterling-Taylor-Throckmorton-Tom
Green.

&&

SHORT TERM...61
LONG TERM....Daniels
AVIATION...42
Hazardous weather outlook, Feb 26, 2:41 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
241 PM CST Sun Feb 26 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-272045-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
241 PM CST Sun Feb 26 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible this evening,
mainly for areas north of a San Angelo to Brownwood line. The
highest potential for severe weather will be in the northern
portions of the Big Country. The main severe weather hazards will
be damaging winds and large hail.

A passage of a cold front tonight will be followed by several
hours of strong west winds, with gusts of 45 to 50 mph possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Breezy northwest winds, warm temperatures and low humidity will
provide elevated to possibly near critical fire weather
conditions Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Castillo

In the hours before

Special weather statement, Feb 26, 7:38 PM CST, 7 minutes before
Special Weather Statement
National Weather Service San Angelo TX
738 PM CST Sun Feb 26 2023

TXZ049-054-113-270230-
Fisher TX-Nolan TX-Jones TX-
738 PM CST Sun Feb 26 2023

...Strong thunderstorms will impact portions of western Jones,
northern Nolan and Fisher Counties through 830 PM CST...

At 737 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Rotan to near Us-
180 Near The Fisher-
Scurry County Line to Colorado City. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sweetwater, Hamlin, Roscoe, Rotan, Roby, Sylvester, Neinda, Noodle,
Hobbs, Mccaulley, Wastella, Longworth, Champion, The Intersection Of
Us-
180 And Ranch Road 126, Hitson, Gannon, Lake Sweetwater, Busby,
Capitola and The Intersection Of Highway 70 And Ranch Road 53.

This includes Interstate 20 between Mile Markers 229 and 260.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3259 10002 3252 10008 3252 10015 3245 10015
      3230 10028 3228 10030 3228 10037 3231 10066
      3296 10065 3296 9999
TIME...MOT...LOC 0137Z 274DEG 41KT 3300 10045 3266 10063 3239 10086

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

JW

The radar

The Dyess AFB radar (KDYX), 118 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fisher

When
February 26, 7:45 PM CST
Where
Fisher County, 0.9 mi NE of Rotan
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
32.860, -100.460

Thunderstorm Wind, Haskell

When
February 26, 8:10 PM CST
Where
Haskell County, 0.9 mi NE of Rule
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.190, -99.890

The public reported a wind gust of 58 mph in Rule.

Hail, Jones

When
February 26, 8:30 PM CST
Where
Jones County, 1.74 mi W of Stamford
Measured
1 in hail
Reported by
Public
Coordinates
32.950, -99.810

Thunderstorm Wind, Shackelford

When
February 26, 9:12 PM CST
Where
Shackelford County, 0.69 mi N of Albany
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.740, -99.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082038, 1082039, 1082037, 1082040.